Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jan 8, 2008, 12:26 AM CST for Anderson County, Franklin County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2008, 12:26 AM CST (06:26 UTC)
- Expired
- Jan 8, 2008, 1:00 AM CST
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 12:40 AM CST | TSTM WND DMG | 1 Wsw Garnett, KS | DELAYED REPORT. AN ESTIMATED 60 MPH THUNDERSTORM WIND GUST BLEW A METAL CARPORT FROM ITS BASE AND KNOCKED OVER A SHORT WOODEN FENCE. SEVERAL TREE LIMBS APPROXIMATELY 6 INCHES IN DIAMETER WERE ALSO NOTED TO HAVE BEEN BROKEN OFF ALONG THE ROAD WEST OF THE FARM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 080629
SVRTOP
KSC003-059-080700-
/O.NEW.KTOP.SV.W.0001.080108T0626Z-080108T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1226 AM CST TUE JAN 8 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 100 AM CST
* AT 1225 AM CST...A TRAINED WEATHER SPOTTER MEASURED SUSTAINED
WINDS OF 76 MPH 6 MILES NORTH OF WESTPHILIA. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF GARNETT...OR ABOUT 21 MILES SOUTH OF
OTTAWA...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICHMOND...
GREELEY...
LANE...
RANTOUL...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3817 9543 3838 9550 3859 9506 3843 9505
3840 9506 3839 9504 3825 9505 3810 9524
TIME...MOT...LOC 0626Z 232DEG 38KT 3833 9532
$$
BLAIR2 follow-up statements
000
WWUS53 KTOP 080644
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CST TUE JAN 8 2008
KSC003-059-080700-
/O.CON.KTOP.SV.W.0001.000000T0000Z-080108T0700Z/
FRANKLIN-ANDERSON-
1242 AM CST TUE JAN 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR NORTHEASTERN ANDERSON AND SOUTHEASTERN FRANKLIN COUNTIES...
AT 1242 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
GREELEY...OR ABOUT 15 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 50
MPH.
LOCATIONS IMPACTED INCLUDE...
RANTOUL.
GREELEY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
FOR YOUR SAFETY...REMAIN INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3824 9534 3842 9542 3852 9519 3859 9506
3840 9506 3839 9504 3825 9505 3820 9517
TIME...MOT...LOC 0642Z 232DEG 38KT 3843 9515
$$
BLAIR000
WWUS53 KTOP 080654
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CST TUE JAN 8 2008
KSC003-059-080704-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-080108T0700Z/
FRANKLIN-ANDERSON-
1254 AM CST TUE JAN 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON AND
SOUTHEASTERN FRANKLIN COUNTIES HAS EXPIRED...
AT 1254 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT MODERATE RAIN AND GUSTY WINDS WERE STILL
POSSIBLE ACROSS THE AREA.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3824 9534 3842 9542 3852 9519 3859 9506
3840 9506 3839 9504 3825 9505 3820 9517
TIME...MOT...LOC 0654Z 232DEG 38KT 3851 9502
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:58 PM CST, 8 hours 28 minutes earlier.
Area forecast discussion, Jan 7, 3:58 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CST MON JAN 7 2008 .DISCUSSION... INTERESTING FORECAST FOR TONIGHT AND TUESDAY. LATEST WATER VAPOR LOOP AND PROFILERS SHOW A 70 KT JET AT 500 MB ACROSS OKLAHOMA ACROSS SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI THIS AFTERNOON. BROAD UPPER TROUGH WAS OVER THE WESTERN STATES WITH A SERIES OF SHORTWAVES ROTATING THROUGH THE TROUGH AND AIMING FOR THE PLAINS. FRONTAL BOUNDARY HAS MOVED BACK SOUTH A LITTLE THIS AFTERNOON WITH THE FRONT AT 21Z ROUGHLY FROM NEAR LAWRENCE TO NEWTON. LATEST MESO ANALYSIS SHOWS MUCAPES OF 500 J/KG ACROSS EAST CENTRAL KANSAS. MOST OF THE CONVECTIVE ACTIVITY HAS DEVELOPED SOUTHEAST OF THE CWA THIS AFTERNOON. WILL KEEP A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS EAST CENTRAL KANSAS WITH FRONT IN THE AREA AND ANOTHER SHORTWAVE EJECTING NORTHEAST FROM NEW MEXICO THIS EVENING. A STRONGER WAVE MOVES OUT OVERNIGHT AND DEVELOPS A SURFACE LOW ALONG THE FRONT IN THE PANHANDLE THEN IT RIDES THE FRONT NORTHEAST INTO ILLINOIS BY 12Z TUESDAY. AMOUNT COLD AIR BEHIND THE FRONT IS STILL A QUESTION MARK AS TO HOW COOL THE LAYER THICKNESS PROFILES WILL GET FOR A CHANGE OVER TO SNOW TONIGHT ACROSS NORTH CENTRAL KANSAS. TOOK A COMBINATION OF THE ECMWF...UKMET AND GFS THERMAL PROFILES FOR TONIGHT. A DEFORMATION ZONE WILL FORM LATE TONIGHT ACROSS EAST CENTRAL BACK INTO CENTRAL KANSAS WITH STRIPE OF ACCUMULATING SNOW POSSIBLE AROUND AN INCH OR SO. WENT WITH A MIX OF RAIN AND SNOW AFTER MIDNIGHT ACROSS NORTHEAST KANSAS AND RAIN SOUTH OF THE TURNPIKE. LOWS TONIGHT WILL DROP DOWN TO AROUND FREEZING IN NORTHEAST KANSAS WITH UPPER 30S SOUTHEAST OF I-35. FOR TUESDAY THE FORCING WITH THE UPPER TROUGH WILL MOVE EAST BY LATE MORNING OR EARLY AFTERNOON. THERMAL PROFILES SUGGEST RAIN AND SNOW WITH A CHANGE TO ALL SNOW IN PARTS OF NORTHEAST KANSAS BY 15Z. TEMPERATURES MODIFY IN THE AFTERNOON WITH DECREASING CLOUDS. HIGHS IN THE LOW TO MID 40S STILL LOOK ON TRACK. FOR TUESDAY NIGHT THROUGH THURSDAY...SHORTWAVE TROUGH MOVING ACROSS THE MIDDLE MISSISSIPPI VALLEY TUESDAY EVENING WILL HAVE CONSIDERABLE SUBSIDENCE BEHIND IT AND CLEARING SKIES. SURFACE RIDGE THEN MOVES EWD ACROSS ERN KS TUESDAY NIGHT WITH LIGHTER WINDS. WINDS THEN TURN SOUTHERLY ON WEDNESDAY AHEAD OF NEXT SHORTWAVE THAT WILL AFFECT AREA WEDNESDAY NIGHT INTO THURSDAY. BOTH NAM AND GFS INTENSIFY THIS SYSTEM WED NIGHT...WITH BOTH SIMILAR IN MANY FEATURES. GFS...HOWEVER...HAS CONSIDERABLY MORE QPF ASSOCIATED WITH IT. 12Z ECMWF COMES IN SIMILAR TO NAM WITH MAIN QPF DEVELOPING EAST OF AREA. THIS SEEMS PLAUSIBLE AND HAVE GONE WITH THIS MORE CONSERVATIVE FCST. THUS...HAVE UPPED POPS ONLY A LITTLE FROM GOING FCST. PRECIP TYPE OF SOME DEBATE AS TEMPERATURE PROFILES AT START OF PRECIP CHANCES WED NIGHT WARM ENOUGH FOR RAIN. HOWEVER...THICKNESSES RAPIDLY DROP AS DYNAMIC COOLING TAKES PLACE DURING SYSTEM INTENSIFICATION. THUS...HAVE INDICATED MOSTLY SNOW CHANCES FOR LATER WEDNESDAY NIGHT AND THURSDAY...EVEN THOUGH THE CHANCES FOR ANYTHING MEASURABLE WILL BE LOW. THE LONG LONG TERM...FRI-MON...MAIN FEATURES CONTINUE TO BE A EASTERN PACIFIC RIDGE...AND LONGWAVE TROUGH OVER THE CENTRAL AND EASTERN UNITED STATES. LOCAL AREA TO REMAIN UNDER NORTHWESTERLY FLOW THROUGH THE PERIOD. SEVERAL SHORTWAVES WORK THEIR WAY THROUGH THE FLOW REGIME...AND LONG RANGE MODELS FAIRLY CONSISTENT WITH ONE ANOTHER HANDLING THE NUMBER OF WAVES EMBEDDED IN THE MEAN FLOW. WEAK COLD FRONTS WILL ALSO SLIP ACROSS THE LOCAL AREA DURING THIS TIME FRAME. BUT...PERSISTENT NORTHWESTERLY FLOW BOTH ALOFT AND AT THE SURFACE WITH LITTLE CHANCE FOR MOISTURE RETURN BETWEEN FRONTAL PASSAGES...AND CONSISTENT DEPICTION OF BEST LARGE SCALE LIFT TO DROP SOUTH OF THE LOCAL AREA...HAVE MAINTAINED DRY FORECAST. WEAK COLD PUSH TO SLIDE IN BEHIND EACH OF THE WEAK FRONTS...AND HAVE COOLED GOING TEMPERATURES BY A DEGREE OR TWO...BUT CONTINUE TO EXPECT NEAR NORMAL READINGS THROUGH THE PERIOD. KONOP && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH 08Z TONIGHT WITH MVFR CIGS AND VSBYS WITH RAIN DEVELOPING IN THE 08Z-11Z PERIOD. BEYOND 11Z WIDESPREAD MVFR WITH ISOLD IFR CIGS AND VSBYS WITH SNOW AND RAIN ARE EXPECTED THROUGH 17Z. FRONT HAS MOVED SOUTH OF KTOP AND KFOE SO EXPECT A NORTHWEST WIND THROUGH THE PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 7, 4:10 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CST MON JAN 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-081115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THIS EVENING...MAINLY SOUTHEAST OF INTERSTATE 35. ACCUMULATING SNOW IS A GOOD BET ACROSS NORTH CENTRAL KANSAS LATER TONIGHT...BUT ACCUMULATIONS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATION TUESDAY MORNING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR. THERE IS STILL SOME UNCERTAINTY AS TO THE STRENGTH OF THE STORM...STAY TUNED FOR UPDATES. ANOTHER CHANCE FOR LIGHT SNOW WILL OCCUR WEDNESDAY NIGHT AND EARLY THURSDAY...AS ANOTHER SYSTEM INTENSIFIES ACROSS THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jan 8, 12:08 AM CST, 18 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1208 AM CST TUE JAN 8 2008 KSZ056-080630- FRANKLIN- 1208 AM CST TUE JAN 8 2008 THROUGH 1230 AM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF EASTERN FRANKLIN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE RANTOUL. BLAIR
Special weather statement, Jan 8, 12:13 AM CST, 13 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1213 AM CST TUE JAN 8 2008 KSZ058-059-080630- ANDERSON-COFFEY- 1213 AM CST TUE JAN 8 2008 THROUGH 1230 AM CST...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF EASTERN COFFEY AND ANDERSON COUNTIES. A 53 MPH WIND GUST WAS REPORTED AT 1205 AM CST NEAR LEROY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LONE ELM...KINCAID...HARRIS AND GARNETT. BLAIR
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.